Head spinning, stars in your vision, lack of balance — do you ever wonder why you feel one or more of these symptoms when you stand up from your seat or get out of bed?

In most cases, a person feels lightheaded which will subside within a few seconds. And in such cases, the feeling is fortunately not something to worry about.

"The heart is a pump, and when you stand up suddenly, the amount of blood going into the heart is reduced," explained Dr. Phillip Low, a professor of neurology at the Mayo Clinic in Minnesota. "This can cause a temporary drop in blood pressure, and it takes a short amount of time for the corrective mechanisms to kick in and correct it."

In medical terms, this is referred to as orthostatic hypotension, a drop in your blood pressure before it returns to normal. If you experience a short delay occasionally, it may have a specific cause which can be corrected easily. 

For instance, it could be a sign that you did not eat enough food or drink enough water. Skipping on meals can lead to a drop in blood sugar while the latter can result in dehydration, which slows down blood flow. Other such causes include workouts, heat exhaustion, pregnancy, alcohol consumption, and lack of sleep.

However, you may need to see a doctor if the dizzy spells are frequent and do not subside i.e. if the dizziness actually worsens the longer you stand.

"This would suggest that the blood pressure has dropped and is not recovering," said Dr. Christopher Gibbons, an associate professor of neurology at Harvard Medical School.

Orthostatic hypotension becomes more common with age, Gibbons said, adding 5 to 10 percent of older adults develop the condition at some point when they are past 60 years of age. Studies have linked the condition to an increased risk of falls and bone fractures among middle-aged adults.

If the room appears to be spinning or rotating, you may have a different problem — an inner ear problem known as vertigo. This can be caused by infections in the ear or head injuries and will require medical attention.

And another sign of a serious problem? If you also lose consciousness after standing up, even if only for a few seconds. A medical evaluation is required to look for any potential disorder related to the heart, the nervous system, or the endocrine system.

Many patients have found their medications (which directly lower blood pressure or do so as a side effect) are to blame. Thus, it is important to consult a medical professional who can help by changing doses or offering alternatives. Never stop taking your medication without informing your physician as it can result in other serious complications.